Hail, Lavaca
- When
- March 15, 3:00 PM CST
- Where
- Lavaca County, 1.93 mi ENE of Worthing
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.430, -96.990
A thunderstorm produced quarter size hail west of Hallettsville.
Thunderstorms developed along a cold front in a moist unstable airmass. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a cold front in a moist unstable airmass. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 15, 2:10 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 310 PM CDT Fri Mar 15 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Saturday night) Issued at 245 PM CDT Fri Mar 15 2024 Showers and thunderstorms have developed near a cold front that is stretched across South Central Texas. There is sufficient CAPE and vertical wind shear to generate strong to severe storms. A Severe Thunderstorm Watch is in effect until 8 PM for most of our CWA. Storms will continue through the evening with the front stalling in the region. An upper level low over the southwestern US will remain in place through the short term period. The flow will be southwesterly and within this flow there will be a number of shortwave troughs. This will mean continuing chances for showers and thunderstorms Saturday and Saturday night. CAPE will increase to near 2000 j/kg across the southern part of the CWA. The old front will be stalled near there and there will be another chance for strong to severe thunderstorms. Large hail and damaging winds will be the most likely threats. In addition, PW values will increase to 1.25" to 1.5" and locally heavy rain will be possible at times. Rainfall totals will be one to two inches over the southern Hill Country, I-35 corridor, and Coastal Plains. There will be isolated higher amounts. This much rain may produce flash flooding in some locations. && .LONG TERM... (Sunday through Friday) Issued at 245 PM CDT Fri Mar 15 2024 On Sunday for the beginning of the long-term period of the forecast, rain chances will continue for continued light showers and thunderstorms as the upper low remains situated to our west. Rain amounts on Sunday will primarily be less than a third of an inch for most locations. The upper low is expected to retreat a bit to the west by Sunday evening and this should keep additional rain chances Sunday night into Monday confined to the Rio Grande Plains. Models struggle with the eventual evolution of the upper low with the GFS eventually opening it up and bringing it back east over South- Central Texas by Wednesday bringing another chance of rain to the region. The ECMWF is weaker, later, and more north with the track. The NBM keeps low PoPs in the forecast for both Wednesday and Thursday and this seems reasonable for now. Temperatures during the beginning of the long-term period of the forecast will continue to be cooler than normal with upper 50s and 60s likely for highs on Tuesday. Once the upper low moves in at some point during the middle to latter part of the week, drier and warmer air should move into the region behind an associated Pacific front for the end of the period. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Fri Mar 15 2024 Austin and San Antonio areas remain under MVFR ceilings. It looks like Austin will remain MVFR, but San Antonio will lift to VFR later this afternoon. Chances for convection have decreased in Austin as a cold front moves south of the area. There is still a chance for showers and thunderstorms in the San Antonio area this afternoon and evening. Ceilings will drop overnight eventually reaching IFR. Rain chances will increase Saturday morning with a chance for convection in Austin and San Antonio. DRT is VFR and will remain that way through the afternoon and evening. There will be a chance for convection this afternoon and evening. The ceiling will drop to MVFR overnight and then IFR Saturday morning. There will be rain chances Saturday morning after sunrise. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 74 61 71 / 20 80 70 50 Austin Bergstrom Intl Airport 62 73 61 71 / 20 80 70 60 New Braunfels Muni Airport 63 77 61 72 / 30 70 70 60 Burnet Muni Airport 60 69 58 67 / 20 80 60 50 Del Rio Intl Airport 64 77 62 74 / 60 70 70 60 Georgetown Muni Airport 62 71 60 68 / 20 80 70 50 Hondo Muni Airport 62 74 59 72 / 30 70 70 60 San Marcos Muni Airport 62 74 60 71 / 30 80 70 60 La Grange - Fayette Regional 64 74 63 71 / 30 80 70 60 San Antonio Intl Airport 63 75 61 71 / 30 70 70 60 Stinson Muni Airport 64 76 63 73 / 30 70 70 60 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...05 Long-Term...29 Aviation...05
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 331 PM CDT Fri Mar 15 2024 TXZ171>173-183>194-202>209-217>225-228-162045- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 331 PM CDT Fri Mar 15 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are possible tonight. Large to very large hail, up to three inches, and damaging winds gusts are the main threats. There is also a potential for locally heavy rain that may cause flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of thunderstorms are expected this weekend with a potential for strong to severe storms and heavy rain. Large hail, damaging winds, and flooding are the main threats. .SPOTTER INFORMATION STATEMENT... Spotters please report any severe weather to the National Weather Service.
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Fri Mar 15 2024
TXZ205-207-221-152030-
Guadalupe TX-Bexar TX-Wilson TX-
244 PM CDT Fri Mar 15 2024
...A strong thunderstorm will impact portions of south central
Guadalupe, northwestern Wilson and east central Bexar Counties
through 330 PM CDT
...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Hedwig, or 13 miles south of Randolph AFB, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Hedwig, La Vernia, New Berlin, Sutherland Springs, Zuehl, Parita,
Adkins, and Sayers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
&&
LAT...LON 2926 9828 2938 9829 2954 9804 2944 9791
2928 9792
TIME...MOT...LOC 1944Z 250DEG 15KT 2934 9822
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
29The Austin/San Antonio radar (KEWX), 105 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
2 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail west of Hallettsville.
A thunderstorm produced quarter size hail at Laughlin AFB.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164338, 1164340.